Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 248, NWS North Platte, NE

August 25, 2000Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 25, 2000, 5:15 PM CDT for Holt County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 25, 2000, 5:15 PM CDT (22:15 UTC)
Expired
Aug 25, 2000, 5:45 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, NE

The radar

The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:25 PM CDTHail 0.88Inman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 252216
SVRLBF
NEC089-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT FRI AUG 25 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF EWING...OR ABOUT 20 MILES
  SOUTH OF O'NEILL...MOVING EAST AT 20 MPH. GOLF BALL SIZE HAIL WAS
  REPORTED WITH THIS STORM 3 MILES EAST OF CHAMBERS AT 510 PM CDT.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF EWING AROUND 530 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY CAUSE
SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4231 9869 4210 9872 4210 9830 4230 9830
SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:09 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 2:09 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM CDT FRI AUG 25 2000

...CHALLENGE TO BE TEMPS AND SMALL POPS BEGINNING SATURDAY AFTERNOON AND
CONTINUING INTO SUNDAY...

18Z SFC ANALYSIS SHOWS A SFC LOW NEAR HON WITH A FRONT DRAPED SW
INTO SW SD JUST TO THE N OF NEBR. STONGEST HEATING IN CW IN NE CWA
WHERE ONL UP TO 97. WINDS REMAIN LIGHT AND VRB IN SW AWAITING SFC
TROUGH PASSAGE.

ALL MODELS APPEAR TO HAVE INITIALIZED WELL AT 12Z. WATER VAPOR
IMAGERY SHOWS A DISTINCT SHORTWAVE LOCATED OVER NRN MT AND A TUT LOW
MIGRATING NORTHWARD ALONG THE NM/AZ BORDER. SUBTROPICAL MOISTURE
PLUME ROTATING AROUND THE RIDGE ACROSS NRN CO...SRN WY...INTO NEBR
AND ADJACENT STATES. MODELS DRAW VOT MAX NEAR THE NM/AZ BORDER
NORTHWARD ACROSS CO AND INTO NEBR BY 36 HRS. ETA SHOWING CHANNELIZED
VORTICITY UNDER THE SUBTROPICAL MOISTURE PLUME WHEREAS THE AVN AND
NGM DO NOT. PREFER THE ETA MODEL THIS RUN.

TONIGHT...SFC FRONT WILL PUSH SE OF CWA BY 06Z. EVENING TSRA WILL BE
INCLUDED FOR SRN AND ERN CWA. STRONG SUBSIDENCE AND CLEARING BEHIND
THE FRONT. ONLY PART OF SW WILL REMAIN PARTLY CLOUDY DUE TO SOME MID
AND HIGH CLOUDINESS. ONLY CONCERN WOULD BE STATUS AND PATCHY FOG
PUSHING INTO THE NE CWA LATE TONIGHT.

SATURDAY...SUNNY NORTHEAST AND MOSTLY SUNNY SW WHERE SOME MID HIGH
CLOUDS WILL INCREASE. DPVA NOTED INTO THE ERN PNAHDLE AND SW DURING
THE AFTERNOON. SFC FRONT WILL STALL OUT IN NRN KS AND LIFT NORTH IN
NW KS AND NE CO. WILL CONTINUE SMALL POPS FOR LATE AFTERNOON
THUNDERSTORMS IN ERN PNHDL AND SW TO THE NORTH OF THIS FRONT. DESPITE E
AND SE WINDS TEMPS COOL VERY LITTLE. HIGHS BACK INTO THE UPPER 90S IN
THE LBF BBW AREAS. MID 90S VTN AND OGA...LOWER 90S ERN PNHDL.

SATURDAY NIGHT...LOW PRESSURE ONCE AGAIN DEVELOPS IN MT AND
WY...MOVING EAST INTO WRN DAKOTAS AND WRN NEBR BY 12Z SUN. SMALL
POPS NEEDED FROM VTN TO LBF AND WEST AS SRN END OF 850 JET REACHES
INTO WRN NEBR OVERNIGHT. MOISTURE AND UPPER SUPPORT LACKING IN ERN CWA.

SUNDAY...SRLY WINDS AS LOW PRESSURE MOVES EASTWARN INTO CENTRAL SD
AND CENTRAL NEBR. BEST CHC OF TSRA SHIFT INTO ERN CWA AS VORT MAX
KICKS EAST AND BETTER MOISTURE ESTABLISHED. RIGHT ENTRANCE REGION OF
90+ KT JET TO THE NORTH SHOULD SUPPLY GOOD UPPER DIVERGENCE TO
EASTERN CWA BY AFTERNOON. 850 WINDS ALSO REMAIN AOA 20KTS. 30 POPS
ANW...ONL AND BUB. 20 POPS FOR MORNING SHOWERS IN THE SOUTH AND WEST.
TEMPS AROUND 90 NE...MID 90S SW WITH MORE SUN AND S TO SW WINDS.
90-95 NW.

EXTENDED...COLD FRONT WILL APPROACH NW CWA LATE SUNDAY NIGHT. A
SLIGHT COOL DOWN MODAY W/HIGHS IN THE MID 80S TO AROUND 90 AND A CHC
OF TSRA WITH FRONTAL PASSAGE. CHC INTO TUE...THEN DRY WED. HIGHS
TUES AND WED IN THE 80S. LOWS IN THE 50S.

.LBF...NONE

ROBERG

In the hours before

Special weather statement, Aug 25, 11:15 AM CDT, 6 hours before
NEZ004>010-022>029-035>038-056>059-069>071-252045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT FRI AUG 25 2000

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...

A WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON INTO THIS EVENING.  RAPIDLY RISING
TEMPERATURES IN ADVANCE OF THE FRONT...AND MARGINAL MOISTURE IN THE
LOWER ATMOSPHERE...WILL RESULT IN A MODERATELY UNSTABLE AIRMASS OVER
MUCH OF THE OUTLOOK AREA INTO EARLY TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE
FRONT DURING THE AFTERNOON...AND THEN PROGRESS EAST AND SOUTH AT
AROUND 30 MPH AS THE FRONT MOVES THROUGH THE AREA.

BECAUSE OF LIMITED MOISTURE...SEVERE WEATHER IS NOT EXPECTED FROM
ANY OF THE STORMS WHICH DEVELOP.  HOWEVER...LOCALLY GUSTY WINDS TO
NEAR 50 MPH...AND DRY LIGHTNING WHICH MAY RESULT IN ISOLATED PRAIRIE
FIRES IS POSSIBLE NEAR SOME OF THE STRONGER STORMS.

THE THREAT OF THUNDERSTORM ACTIVITY IS EXPECTED TO END OVER
NORTHWEST NEBRASKA BY SUNSET...AND END OVER THE REST OF WESTERN AND
NORTH CENTERAL NEBRASKA BY MID EVENING AS THE FRONT CONTINUES
SOUTHEAST AND MOVES OUT OF THE AREA.

WERT
Local storm report, Aug 25, 4:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
451 PM CDT FRI AUG 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    2 SE PAGE                 NE   90+ MPH TSTM WIND GUST
08/25/00   HOLT

0423 PM    4 N PAGE                  NE   1.00 INCH HAIL
08/25/00   HOLT

SLM
Local storm report, Aug 25, 5:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
512 PM CDT FRI AUG 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    3 E CHAMBERS              NE   1.00 INCH HAIL
08/25/00   HOLT

0509 PM    3 E CHAMBERS              NE   1.75 INCH HAIL
08/25/00   HOLT

0510 PM    13 N BURWELL         w     NE   1.75 INCH HAIL
08/25/00   GARFIELD

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:27 PM CDTSevere Thunderstorm WarningLBFHolt48 min
Aug 25, 5:10 PM CDTSevere Thunderstorm WarningLBFGarfield65 min
Aug 25, 6:08 PM CDTSevere Thunderstorm WarningLBFCuster67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.